Indiana, 2002

Hail in Indiana, April 19, 2002

April 19, 2002 · NWS IWX · 5 events in 5 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 19, 1:54 PM EST, 7 hours 8 minutes earlier.

Area forecast discussion, Apr 19, 1:54 PM EST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 PM EST FRI APR 19 2002

SHORT TERM DISCUSSION...

SEVERAL WEAK DISTURBANCES PROGGED BY MODELS TO RIDE ALONG FRONT...
STRONGEST WAVE WILL BE SAT NIGHT WITH BETTER UPPER SUPPORT AND
MOISTURE. FOR TONIGHT...FRONT NOW SAGGING OUT OF CWA AND
THUNDERSTORM THREAT SHOULD END FOR MOST OF CWA BY ISSUANCE TIME OR
JUST AFTER. SINCE NOTHING NOTED SO FAR ON 88D AND JUST TOWERING
CUMULUS ON SATELLITE...DO NOT PLAN ON KEEPING THUNDER MENTION IN
FOR THIS EVENING. WEAK IMPULSE ALONG FRONT IN AR/MO REGION TO MOVE
ALONG FRONT OVERNIGHT. UPPER SUPPORT WEAK AND MOISTURE LIMITED AS
LOW LEVEL FLOW BECOMES DRY NORTHEAST. AVN AND ETA APPEAR TO MOVE
MOISTURE TOO FAR NORTH IN COLD AIR...BUT WITH PROXIMITY OF FRONT
AND FOR CONSISTENCY...WILL CONTINUE LOW CHANCE POPS OVERNIGHT.

SATURDAY STILL LOOKING DRY. EXCEPTION STILL MAY BE SOUTHEAST AREAS
WHERE LINGERING SHOWERS FROM SFC WAVE LINGER. DO NOT PLAN TO ADD
POPS FOR SATURDAY AT THIS TIME. MODEL TIME HEIGHT CROSS SECTIONS
INDICATE SOME DRYING DURING THE DAY SO SKIES TO BECOME PARTLY
CLOUDY....THEN INCREASING CLOUDS AGAIN SAT NIGHT AHEAD OF NEXT
WAVE. MODELS A LITTLE SLOWER AND THEREFORE WL DROP POPS INTO THE CHC
CATEGORY EASTERN AREAS AND CONTINUE LIKELY POPS IN THE WEST.
TEMPERATURE AND THICKNESS SCHEMES INDICATE SOME MIXED PRECIPITATION
POSSIBLE AT ONSET AND STRONG OMEGA WOULD HELP DYNAMICALLY COOL AS
WELL. TIMING OF ONSET OF PCPN AND WARM AIR ADVECTION WILL BE KEY.
SINCE NOT EXPECTING ANY ACCUMS OR PROBLEMS DUE TO WARM SURFACE
LAYER...WL HOLD OFF MENTION RIGHT NOW. WITH CLOUDS AND
PRECIPITATION...SUNDAY IS LOOKING TO BE A VERY COOL DAY.

EXTENDED DISCUSSION...
HIGH PRESSURE WILL KEEP THINGS DRY ON TUESDAY. WEDNESDAY GOOD SYSTEM
SWEEPS THROUGH THE GREAT LAKES WITH FRONTAL PASSAGE LATE WEDNESDAY
ACCOMPANIED BY SHOWERS. MRF HAS SLOWED THIS FEATURE DOWN FROM ITS
LAST RUN. WILL KEEP THURSDAY DRY FOR NOW AS SYSTEM CLEARS OUT TO
THE EAST BUT WOULD NOT BE SURPRISED TO SEE CHANCE OF PRECIPITATION
ADDED EVENTUALLY...ESPECIALLY FOR THURSDAY MORNING IN OHIO. HIGH
PRESSURE RETURNS ON FRIDAY.

.IWX...NONE.

LASHLEY/12

In the hours before

Special weather statement, Apr 19, 6:50 PM EST, 2 hours 12 minutes before
OHZ016-024-025-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EST FRI APR 19 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
NORTHWEST OHIO COUNTIES...

PUTNAM...VAN WERT AND ALLEN.

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, White

When
April 19, 9:02 PM EST
Where
White County, 5 mi SSW of Brookston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -86.883

Hail, Pulaski

When
April 19, 9:30 PM EST
Where
Pulaski County, 10 mi S of Winamac
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -86.617

Hail, Cass

When
April 19, 9:55 PM EST
Where
Cass County, Walton
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.667, -86.233

Hail, Miami

When
April 19, 10:15 PM EST
Where
Miami County, Peru
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.067

Hail, Wabash

When
April 19, 10:36 PM EST
Where
Wabash County, Wabash
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -85.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290617, 5290618, 5290619, 5290620, 5290621.